Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2006, 6:04 PM EDT for Breathitt County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 6:04 PM EDT (22:04 UTC)
- Expired
- May 31, 2006, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:25 PM EDT | TSTM WND DMG | Turkey, KY | 1 LARGE TREE DOWN ON TOWNHILLE ROAD OFF RT 30W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 312205 SVRJKL KYC025-312230- /O.NEW.KJKL.SV.W.0113.060531T2204Z-060531T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 604 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY * UNTIL 630 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COPEBRANCH...OR ABOUT 8 MILES EAST OF BOONEVILLE...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE IN... RURAL WESTERN BREATHITT COUNTY DURING THE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358 $$ HAL
2 follow-up statements
000 WWUS53 KJKL 312218 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 618 PM EDT WED MAY 31 2006 KYC025-312230- /O.CON.KJKL.SV.W.0113.000000T0000Z-060531T2230Z/ BREATHITT KY- 618 PM EDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR WESTERN BREATHITT COUNTY... AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COPEBRANCH...OR ABOUT 9 MILES NORTHEAST OF BOONEVILLE... MOVING NORTHWEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN BREATHITT COUNTY AT 630 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358 $$ ABE
000 WWUS53 KJKL 312227 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 627 PM EDT WED MAY 31 2006 KYC025-312237- /O.EXP.KJKL.SV.W.0113.000000T0000Z-060531T2230Z/ BREATHITT KY- 627 PM EDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BREATHITT COUNTY EXPIRES AT 630 PM EDT... THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE A SEVERE THREAT. LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358 $$ ABE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:15 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 31, 4:15 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT WED MAY 31 2006 .DISCUSSION... SHORT TERM...EASTERN KENTUCKY CONTINUES TO BAKE UNDER THE CORE OF HIGH PRESSURE. SEVERAL OUTFLOW BOUNDARIES FROM STORMS YESTERDAY... COMBINED WITH BOUNDARIES FROM STORMS SURROUNDING EASTERN KY WERE INSTRUMENTAL IN FORMING OUR NEARLY STATIONARY PULSE STORMS ON... MAINLY THE PERIFERY OF THE CWFA. THESE STORMS WILL CONTINUE ONLY MARGINALLY INTO THE EVENING WITH THE SETTING SUN. BY MIDNIGHT...MOST STORMS WILL LOSE THEIR IMPETUS FOR FORMATION AND SUSTAINABILITY. THE STORMS WILL RETURN ON THURSDAY AS THE CURRENT BOUNDARIES...LOCAL TERRAIN AND SURFACE HEATING WILL AGAIN BRING THE POPCORN NATURE OF OUR TYPICAL SUMMERTIME STORMS. LONG TERM...THURSDAY NIGHT THE STORMS WILL MAINTAIN THEIR INTENSITY AND WILL BEGIN TO COALESCE INTO LINES AS A COLD FRONT DROPS FROM THE NRN PLAINS INTO THE LOWER OH VLY. EXPECT FNTL PASSAGE EARLY FRI MORNING WITH A FEW SHOWERS AND THUNDERSTORMS CONTINUING IN THE VERY MOIST AIR IMMEDIATELY BEHIND THE FNT. BY FRI EVENING...COOLER AND DRIER AIR WILL WORK INTO THE AREA WHICH WILL HELP CREATE A MOSTLY DRY AND MORE SEASONABLE WEEKEND INTO EARLY NEXT WEEK. CONSIDERABLE VARIATION WITH THE MODELS TODAY AND HAVE GENERALLY FOLLOWED THE SLOWER NAM DUE TO THE AMPLIFIED LONG WAVE PATTERN. TEMPERATURES WERE ONLY TWEAKED FROM PREVIOUS FCST AND GENERALLY HELD A DEG OR TWO ABOVE GUIDANCE UNTIL FNTL PASSAGE AND THEN CLOSE TO GUIDANCE. && .PREV DISCUSSION... 1115 AM EDT WED MAY 31 2006 DISCUSSION... FORECAST LOOKS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS AND DEW POINTS IN THE GRIDS...BUT NO CHANGES TO TEMPS FOR THE ZFP. 12Z 850 MB TEMPS SUPPORT HIGHS IN MOST AREAS AROUND 90 DEGREES. MORNING UPPER AIR OBS...MODELS AND WATER VAPOR SATELLITE IMAGERY SHOWS THE H5 HIGH REMAINS CENTERED OVER THE JKL CWA. EXPECT THE BEST CHANCES FOR CONVECTION TODAY BOTH EAST AND WEST OF THE CWA. MODIFIED MORNING SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 90 DEGREES...LIFTED INDICES OF -6...AND CAPES 2000 TO 3000 J/KG THIS AFTERNOON. EXPECTING SOME ISOLATED CONVECTION TO FIRE AS SFC TEMPS REACH NEAR CONVECTIVE TEMPS. KEPT 30 POPS WITH SCATTERED WORDING IN THE NW COUNTIES IN THE CWA...WITH A LITTLE HIGHER MEAN RH IN THIS AREA. CURRENT 88D MOSAIC SHOWS CONVECTION DRIFTING SOUTHWEST OVER WEST VIRGINIA...ROTATING AROUND THE UPPER HIGH. ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE VERY SLOW MOVERS...WITH A GOOD POTENTIAL FOR HEAVY RAINFALL AMOUNTS WHERE THEY OCCUR. SOUNDINGS SHOW STORM MOTIONS ONLY AROUND 3 KT. UPDATED PRODUCTS ALREADY SENT. 317 AM EDT WED MAY 31 2006 DISCUSSION... DEEP RIDGING ACROSS THE REGION AGAIN THIS MORNING. STRONG SUBSIDENCE HAS MORE OR LESS KEPT US DRY THE PAST COUPLE DAYS WITH RECORD WARMTH. LITTLE CHANGE IN THE OVERALL PATTERN PROGGED TODAY...SO PERSISTENCE (WARM AND DRY) WAS WEIGHED HEAVILY. THAT BEING SAID...THERE ARE A COUPLE CONVECTIVE BOUNDARIES ACROSS THE REGION THIS MORNING WHICH WILL LIKELY HELP FOCUS A LITTLE BETTER PRECIP COVERAGE TODAY. THE LATEST NAM APPEARS TO BE DEVELOPING ORGANIZED CONVECTION ALONG ONE BOUNDARY IN THE I-75 CORRIDOR LATE TODAY...BUT THIS IS SUSPECT AS ITS 75 DEWPOINTS PROVIDE TOO MUCH INSTABILITY. OVERALL KEPT POPS IN THE 20-30 RANGE LATE TODAY...AND CHC OVERNIGHT. TEMPERATURES TODAY SHOULD BE SIMILAR TO YDAY...WITHIN A CPL DEG OF 90 EXCEPT IN THE HIGHER MOUNTAINS. SHOULD SEE GOOD COVERAGE PRECIP FROM THURSDAY AFTERNOON INTO ERLY MORNING FRIDAY. GOOD UPPER SUPPORT...SURFACE BOUNDARY...AND PLENTY OF MOISTURE/INSTABILITY IN PLAY. KEPT POPS IN THE LIKELY RANGE...BUT ONCE THE TIMING BECOMES MORE CLEAR AND PERIOD OF CATEGORICAL POPS WILL BE WARRANTED. SHUD SEE ENOUGH SUN EARLY THURSDAY TO PUSH TEMPERATURES FROM AN EARLY WARM START TO READINGS ABOVE THE LATES MAV GUIDANCE. MADE SOME MINOR DOWNWARD ADJUSTMENTS TO TEMPS FRIDAY DUE TO CAA AND A FAIR AMOUNT OF CLOUDS EXPECTED. 1017 PM EDT TUE MAY 30 2006 CONVECTION THIS EVENING MAINLY STAYED JUST OUTSIDE THE FORECAST AREA...BUT ONE ISOLATED THUNDERSTORM STILL OVER BUCHANAN COUNTY VA AND JUST BARELY ACROSS THE BORDER INTO PIKE COUNTY. THIS IS FORECAST TO DISSIPATE WITHIN THE HOUR. ONCE THIS HAS DISSIPATED SHOULD SEE A DRY NIGHT ACROSS THE AREA...AND HAVE UPDATED THE GRIDS AND ASSOCIATED FORECAST PRODUCTS TO REFLECT THIS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && DUSTY
Hazardous weather outlook, May 31, 3:50 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT WED MAY 31 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 350 PM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY DURING THE EVENING HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER...DUE TO THE NEARLY STATIONARY CONDITION OF THESE STORMS...THEY MAY PRODUCE LOCALLY HEAVY RAIN WITH ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT AND AGAIN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN WITH REPORTS OF WIND DAMAGE...HAIL OF ANY SIZE AND FLASH FLOODING. DUSTY
In the hours before
Local storm report, May 31, 4:32 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 W LONDON 37.13N 84.15W
05/31/2006 E0.75 INCH LAUREL KY LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED
&&
WJMLocal storm report, May 31, 4:34 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG FAUBUSH 37.07N 84.83W
05/31/2006 PULASKI KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&
ABELocal storm report, May 31, 5:06 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL WHITLEY CITY 36.72N 84.48W
05/31/2006 E0.88 INCH MCCREARY KY EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED COUNTY WIDE. NICKEL SIZED HAIL
OCCURRED IN CARTERS LAKE...MILL CREEK...GREENWOOD...BAY
RIDGE...AND NATURAL ARCH. THE HAIL OCCURRED FROM 310 PM
THROUGH 330 PM.
&&
WJMLocal storm report, May 31, 5:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG WHITLEY CITY 36.72N 84.48W
05/31/2006 MCCREARY KY EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTYWIDE. SOME TREES ARE STILL ON
POWER LINES. 500 PEOPLE ARE WITHOUT POWER. EVENT OCCURRED
FROM 310 PM THROUGH 330 PM.
&&
WJMLocal storm report, May 31, 5:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MOUNT VERNON 37.36N 84.34W
05/31/2006 ROCKCASTLE KY LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
WJMLocal storm report, May 31, 5:53 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
553 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG VICTORY 37.26N 84.10W
05/31/2006 LAUREL KY CO-OP OBSERVER
LARGE LIMBS DOWN...FLAGPOLE BLOWN TO THE GROUND AND
WROUGHT IRON POLE DAMAGED ON PORCH.
&&
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 37 min |
| May 31, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 24 min |
| May 31, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 25 min |
| May 31, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski | 30 min |
| May 31, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 24 min |
| May 31, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 41 min |
| May 31, 4:10 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| May 31, 4:27 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 31, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 44 min |
| May 31, 5:30 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 45 min |
| May 31, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.